Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Charleston, WV

July 28, 20164 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 28, 2016, 3:14 PM EDT for 4 counties in West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 3:14 PM EDT (19:14 UTC)
Expired
Jul 28, 2016, 3:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, WV, Fayette County, WV, Kanawha County, WV, Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:08 PM EDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS51 KRLX 281914
SVRRLX
WVC005-019-039-081-281945-
/O.NEW.KRLX.SV.W.0154.160728T1914Z-160728T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
314 PM EDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RALEIGH COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHEASTERN WEST VIRGINIA...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL WEST VIRGINIA...
  SOUTHEASTERN KANAWHA COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 313 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHARTON...OR
  13 MILES SOUTHEAST OF MADISON...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FAYETTEVILLE...OAK HILL...MONTGOMERY...ANSTED...SMITHERS...
  GAULEY BRIDGE...HAWKS NEST STATE PARK...POWELLTON...BALD KNOB...
  BURNWELL...WHITESVILLE...SYLVESTER...ESKDALE...STICKNEY...
  PRENTER...ARTIE...DOROTHY AND LEEWOOD.

THIS INCLUDES WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 56 AND 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3784 8165 3800 8173 3821 8123 3812 8109
      3796 8111
TIME...MOT...LOC 1913Z 248DEG 32KT 3795 8160 

HAIL...1.00IN
WIND...60MPH
 
$$

17
2 follow-up statements
784 
WWUS51 KRLX 281934
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
334 PM EDT THU JUL 28 2016

WVC005-019-039-081-281945-
/O.CON.KRLX.SV.W.0154.000000T0000Z-160728T1945Z/
RALEIGH WV-FAYETTE WV-BOONE WV-KANAWHA WV-
334 PM EDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN RALEIGH...NORTHWESTERN FAYETTE...EAST CENTRAL BOONE
AND SOUTHEASTERN KANAWHA COUNTIES...

AT 334 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BURNWELL...OR
15 MILES WEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...OAK HILL...MONTGOMERY...ANSTED...SMITHERS...
GAULEY BRIDGE...HAWKS NEST STATE PARK...POWELLTON...BURNWELL...
WHITESVILLE...SYLVESTER...ESKDALE...STICKNEY...ARTIE...
DOROTHY AND LEEWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3786 8155 3804 8164 3821 8123 3812 8109
      3796 8111
TIME...MOT...LOC 1934Z 248DEG 32KT 3802 8138 

HAIL...1.00IN
WIND...<50MPH
 
$$

17
522 
WWUS51 KRLX 281944
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
344 PM EDT THU JUL 28 2016

WVC005-019-039-081-281954-
/O.EXP.KRLX.SV.W.0154.000000T0000Z-160728T1945Z/
RALEIGH WV-FAYETTE WV-BOONE WV-KANAWHA WV-
344 PM EDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RALEIGH...
NORTHWESTERN FAYETTE...EAST CENTRAL BOONE AND SOUTHEASTERN KANAWHA
COUNTIES WILL EXPIRE AT 345 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHEASTERN WEST VIRGINIA.

LAT...LON 3786 8155 3804 8164 3821 8123 3812 8109
      3796 8111
TIME...MOT...LOC 1936Z 248DEG 32KT 3802 8138 

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:09 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 3:09 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
309 PM EDT THU JUL 28 2016

.SYNOPSIS...
Upper level low with moist and unstable air pose a threat for
flash flooding into tonight. More upper level systems will keep
unsettled weather over weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Upper level low with widespread heavy showers and thunderstorms
will continue eastward across the area later this afternoon and
tonight...exiting the mountains before dawn Friday. Where sunshine
has been greatest this afternoon...some of the thunderstorms may
be severe over the mountains through early this evening...SPC has
issued a severe thunderstorm watch for this area. The threat for
flooding still continues with the main body of precip...but
diminishes from west to east this evening and tonight. So the
Flash Flood Watch may be trimmed from the west beginning later
this evening...before the watch actually expires at 12z Friday.

Even though the upper system exits by Friday morning...the air
remains moist and conditionally unstable...with no associated
front to push this tropical like air out of the area. Thus...will
linger a shower possibility after the main batch exits tonight.
On Friday...despite lots of cloud hanging on...enough instability
may bring more mainly afternoon showers and storms of a scattered
and disorganized nature.

It will continue warm and muggy tonight. Although clods will again
hold temps down in the lower 80s Friday...it will be humid.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Upper trough over area over the weekend...with several embedded
waves...helping to trigger showers and thunderstorms. Still the
possibility of brief heavy downpours over the weekend with high
moisture content airmass in place...but good news is coverage
shouldnt be overly widespread. Regardless...storms...particularly on
Sunday will be rather slow moving...so isolated water issues cant be
completely ruled out. Warmed temperatures slightly on Sunday from
previous forecast...but overall...cooler temperatures this weekend
until warming trend next week as heights build.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Using a combination of WPC and CONSENSus models...indicated building
heights across the region allowing for hot and humid temperatures.
Went with diurnal showers and storms through the term...especially
in the mountains.  Ridge will diminish toward end of term as a front
approaches from the west.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
18Z Thursday thru 18Z Friday...
Upper level low crosses the area tonight. A widespread area of
moderate to heavy showers and thunderstorms at 18z west of crw-ckb
line will slowly shift eastward with the upper system.
The organized area of precipitation will mostly end west of the
Ohio river around 03z...west of a crw-ckb line around 06z...and
exit the mountains around 10z. Thereafter...a lingering shower is
possible thru the end of the period..

For this afternoon...MVFR/locally IFR in showers and
thunderstorms. After 00z...as the rains mostly end from west to
east...look for IFR/LIFR ceilings and vsby in fog to develop
after 05Z...affecting the major terminal sites by 07Z.

After 14z...improving to MVFR ceilings with a shower still possible.

Winds will continue to be light westerly this afternoon and again
during Thursday afternoon...nearly calm tonight.

CONFIDENCE AND ALTERNATE SCENARIOS...

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of main area of showers and
thunderstorms as it moves eastward across the area may vary by a
couple of hours. While IFR/LIFR stratus has medium to high confidence
tonight...fog potential is less certain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
BKW CONSISTENCY  H    H    H    M    M    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    M    M    L    L    L    L    L    L    L
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    L    L

AFTER 18Z FRIDAY...
IFR conditions in showers and thunderstorms later Friday night
and Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday morning for WVZ005>009-
     013>020-024>040-046-047.
OH...Flash Flood Watch through Friday morning for OHZ083-085>087.
KY...Flash Flood Watch through Friday morning for KYZ101>103-105.
VA...Flash Flood Watch through Friday morning for VAZ003-004.

&&

SYNOPSIS...JMV/SL
NEAR TERM...JMV
SHORT TERM...SL
LONG TERM...SL
AVIATION...JMV
Hazardous weather outlook, Jul 28, 2:13 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
213 PM EDT THU JUL 28 2016

KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>009-013>020-024>026-
029>032-040-291815-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
GILMER-LEWIS-HARRISON-TAYLOR-BARBOUR-
213 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-WVZ010-011-291815-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-PLEASANTS-TYLER-
213 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION TODAY INTO
TONIGHT...WITH LOCALIZED DOWNPOURS EXPECTED. THIS COULD PRODUCE
LOCALIZED FLOODING ISSUES ALONG STREAMS...CREEKS...AND ROADS. IF
CONFIDENCE INCREASES IN A MORE WIDESPREAD THREAT...A FLASH FLOOD
WATCH MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL SHOWERS AND STORMS ARE EXPECTED FRIDAY INTO SATURDAY.
DOWNPOURS ARE POSSIBLE WHICH COULD LEAD TO RENEWED FLOODING
CONCERNS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ027-028-033>039-046-047-291815-
CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-POCAHONTAS-RANDOLPH-
213 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 12:41 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT THU JUL 28 2016

KYZ101>103-OHZ083-086-087-281945-
GREENUP-CARTER-BOYD-JACKSON OH-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...JACKSON...WELLSTON...OAK HILL...
GALLIPOLIS...IRONTON...SOUTH POINT
1241 PM EDT THU JUL 28 2016

AT 1240 PM...AN AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WAS MOVING ACROSS PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST
OHIO. RADAR ESTIMATES OF 1 TO 1.5 INCHES PER HOUR WERE COMMON IN
THE HEAVIER RAIN.

THIS TORRENTIAL RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
Local storm report, Jul 28, 1:49 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
149 PM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HEAVY RAIN       OLIVE HILL              38.30N  83.17W
07/28/2016  E1.50 INCH       CARTER             KY   BROADCAST MEDIA

            WATER BACKED UP OVER MILLS BRANCH ROAD FROM AN
            OVERWHELMED CULVERT. RADAR ESTIMATED RAIN TOTAL IN TWO
            HOURS.

&&

EVENT NUMBER RLX1601280

MAC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:08 PM EDTFlash Flood WarningRLXWayne3 hr
Jul 28, 3:43 PM EDTSpecial Weather StatementRLXNicholas62 min
Jul 28, 3:46 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas, Webster29 min
Jul 28, 4:19 PM EDTSpecial Weather StatementRLXWebster56 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.